Bodybuilding and acne… already I can guarantee what the majority of you are thinking about after reading those two particular words. Not saying that as a side effect of PEDs it isn’t a major thing but unless you happen to be one of the dumbest unluckiest motherfuckers like myself you have no clue.
Now since I was 13 I always had bad skin, initially on my face then eventually as it settled and stopped on my face then eventually I always just had light spots on my shoulders, upper back and chest. Long story short, on the lead in to my last show I shave the morning of the evening I put on my first coat of tan. After the NABBA I tried my hardest to get the tan off my skin. I exfoliated hard every day sometime twice a day alongside heavy sweating from tryna get my ass back in gear after a 10kg worth of day off the day after that show to get me ready for RIBBF(and yes I said 10kg) I apparently had single handedly managed to piss my skin off to such a point that shit got vicious.
So as weeks passed and I decided to finally leave the tan alone, I noticed I had started to get acne from my upper forearm up towards my shoulder, then all over my back and they were BAD.
So after a while of waiting then obviously being driven demented and to a new low of embarrassed about it, I paid a visit to my dermatologist. After he informed me that I had aggressive acne and folliculitis (think that’s how its spelt), he prescribed me Roaccutane.
Now, a lot of people would know and would’ve heard about Roaccutane and the side effects it offers all of which I DID suffer from :
- Dry skin
- Back pain
- Dry eyes
- Fragile skin
- High levels of lipids or cholesterol in the blood
- Infection or inflammation of the eyelid
- Inflammation and cracking of the skin of the lips or dry lips
- Joint pain
- Muscle pain, fatigue or tenderness
- Skin exfoliation
- Skin rash or rashes
- Dryness in the nose
- Inflammation of the nose and throat
- Nose bleed
Having to take this every day along with getting a full blood test every month and have appointments with the dermatologist was not just mentally taxing but also expensive when you add it all up. But what you may have grazed over in that list above would be the amount of points that raise the question on its effect on training.
Back pain, muscle pain and fatigue, joint pain, all at a severe level knocked my training to depths I could have never imagined. I expected to slow down but not nearly come to a standstill. Went from a near 200kg squat, deadlift and a 160kg deadlift (no way impressive numbers I know) to barely being able to bench over 110kg, deadlifting and squatting had to become a past time due to the severe back pain I would experience at times from just walking around.
To say I didn’t get depressed over the course of roaccutane that will end this Wednesday (who’s counting) and lasted 7/8months would be a lie. Due to not being able to train for as long or as hard or as often, took toll on my physique, because of that my diet went off track and because of that I became a mess and I was constantly focused on wearing sleeves (in a fairly hot summer) which all in turn didn’t help my mood. There is worse out there but this as a personal challenge was tough as nails. But now I finally get to the point of my writing of this article. I went from doing ok with my progressions and getting the hang of off season and pre contest flowing one into the other and learning my body to being hardly able to do leg extensions because of excruciating DOMs I would’ve got ON THE DRIVE HOME from that same session 10 mins prior. I hit rock bottom and was in shit. But when you’re in the shit, and you focus on the shit you’re in, you always sink deeper. Time had passed and one day I started to see my skin improve a tiny bit and with that tiny nudge in progress the improvements just kept rolling, before I knew it I was being told I would finish these drugs ASAP and I sit here writing this close to getting back to normality. My skin isn’t perfect, in fact to some who don’t know me it mightn’t look the greatest.
But in the past few weeks I realised something and it’s something I offer to anyone who is either on this drug or at any stage may need to take it. If you get into a situation like myself and roaccutane is the route you have to take, especially if you train. The first thing you do is, realise that this is something that just has to be done, if your skin bothers you that much and you want rid of it, you must sacrifice one thing for another at this stage.
Get your diet into check and treat this as a practice cut, experiment with new dieting and training systems, your body is going to take a heavy hit from the drugs so keep health as a priority. Your training isn’t going to rocket and you’re not going to get crazy strong so keep it moderate and light. Feel it out and see what your body can take and adapt to it once you’re a month or so in. The new style and system adjustment can help broaden your mind also. I adapted to a modified Westside Barbell style type of training, trained with some power lifters and really tried to develop myself as a lifter, dilute all forms of ego I may have picked up and still managed to make some progressions as slight as they may have been in my knowledge and overall training and physique.
I didn’t want this to be somewhat unheard of as a topic so I thought I’d list the experience I had with it along with any advice I could offer up in the hopes that someone maybe going through or is about to go through something similar can find a positive